CASE REPORTS
ENGLISH ABSTRACT
JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

[Lesions of the kidney and the efferent urinary tract due to cantharidine].

5 cases of cantharidin intoxication are reported. 4 patients had used cantharidin as an aphrodisiac and one to induce abortion. All presented with urinary tract symptoms. Four patients had gross hematuria. In one case non-oliguric renal failure occurred, with increase of plasma creatinine to 5.6 mg/100 ml. renal biopsy was performed in 2 cases. On light and electron microscopy glomerula showed only minimal changes such as podocyte swelling. The tubuli were markedly altered, with luminal enlargement, intraluminal cell debris, flattening and shrinking of the epithelial cells and distortion of brush borders. Whereas all 5 patients recovered completely, some deaths due to cantharidin poisoning have been reported in the literature. Since cantharidin is markedly toxic, its use in humans should be strongly discouraged.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

Related Resources

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app